Alert archive / Montana / Wind Advisories in 2020
Wind Advisory 6, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Mar 29, 2020, 2:27 PM MDT for 7 counties in Montana. It took effect at Mar 30, 2020, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2020, 2:27 PM MDT (20:27 UTC)
- In effect from
- Mar 30, 2020, 12:00 PM MDT
- Expired
- Mar 30, 2020, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 65 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096 WWUS75 KMSO 292027 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 227 PM MDT Sun Mar 29 2020 MTZ003-310300- /O.NEW.KMSO.WI.Y.0006.200330T2100Z-200331T0300Z/ Flathead/Mission Valleys- 227 PM MDT Sun Mar 29 2020 ...WIND ADVISORY IN EFFECT FROM 3 PM TO 9 PM MDT MONDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. Isolated gusts to 50 mph are possible Monday evening. Low visibility and light snow accumulations are possible during the late afternoon and evening. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From 3 PM to 9 PM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ005-310400- /O.NEW.KMSO.WI.Y.0006.200330T2300Z-200331T0400Z/ Missoula/Bitterroot Valleys- 227 PM MDT Sun Mar 29 2020 ...WIND ADVISORY IN EFFECT FROM 5 PM TO 10 PM MDT MONDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. Isolated gusts to 50 mph are possible Monday evening. Low visibility and light snow accumulations are possible during the evening. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From 5 PM to 10 PM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
243 WWUS75 KMSO 300945 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 345 AM MDT Mon Mar 30 2020 MTZ001-310300- /O.EXB.KMSO.WI.Y.0006.200330T1800Z-200331T0300Z/ Kootenai/Cabinet Region- 345 AM MDT Mon Mar 30 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. Isolated gusts to 50 mph are possible Monday afternoon. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From noon today to 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ004-310300- /O.EXB.KMSO.WI.Y.0006.200330T1800Z-200331T0300Z/ Lower Clark Fork Region- 345 AM MDT Mon Mar 30 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. Isolated gusts to 50 mph are possible Monday afternoon. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...From noon today to 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ003-310300- /O.CON.KMSO.WI.Y.0006.200330T2100Z-200331T0300Z/ Flathead/Mission Valleys- 345 AM MDT Mon Mar 30 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. Isolated gusts to 50 mph are possible Monday evening. Low visibility and light snow accumulations are possible during the late afternoon and evening. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From 3 PM to 9 PM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ005-310400- /O.CON.KMSO.WI.Y.0006.200330T2300Z-200331T0400Z/ Missoula/Bitterroot Valleys- 345 AM MDT Mon Mar 30 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. Isolated gusts to 50 mph are possible Monday evening. Low visibility and light snow accumulations are possible during the evening. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From 5 PM to 10 PM MDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
072 WWUS75 KMSO 310243 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 843 PM MDT Mon Mar 30 2020 MTZ005-310345- /O.CAN.KMSO.WI.Y.0006.000000T0000Z-200331T0400Z/ Missoula/Bitterroot Valleys- 843 PM MDT Mon Mar 30 2020 ...WIND ADVISORY IS CANCELLED... $$ MTZ001-310345- /O.EXP.KMSO.WI.Y.0006.000000T0000Z-200331T0300Z/ Kootenai/Cabinet Region- 843 PM MDT Mon Mar 30 2020 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... $$ MTZ003-310345- /O.EXP.KMSO.WI.Y.0006.000000T0000Z-200331T0300Z/ Flathead/Mission Valleys- 843 PM MDT Mon Mar 30 2020 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... $$ MTZ004-310345- /O.EXP.KMSO.WI.Y.0006.000000T0000Z-200331T0300Z/ Lower Clark Fork Region- 843 PM MDT Mon Mar 30 2020 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Mar 29, 3:17 AM MDT, 11 hours 10 minutes earlier.
Area forecast discussion, Mar 29, 3:17 AM MDT, 11 hours 10 minutes before
Area Forecast Discussion National Weather Service Missoula MT 317 AM MDT Sun Mar 29 2020 .DISCUSSION...Overall the models are in agreement for the next few days and thus forecast confidence remains high through about the middle of next week. However, that's when a wide range of weather solutions appear possible and thus limited changes were made to this part of the forecast. But more on that in a bit as first we need to discuss these next few days. Early morning satellite and radar data show deepening southwesterly flow developing across the Pacific and Inland Northwestern states. In fact, increasing southerly wind at Hamilton and the Bitterroot Valley this past hour suggest that the warm air advection process has begun to enhance across Idaho and Montana as well. This flow, which at present time is generally dry, will ultimately become moist this afternoon. That's when the combination of warm air advection and daytime heating throughout a moistening atmosphere will produce not just scattered to numerous showers, but also some isolated thunderstorms. So please keep an eye to the sky if you plan to be outside at any point this afternoon as lightning may be a threat. While the intensity of showers may wane some tonight with the loss of heating, the atmosphere will remain generally unstable overnight and thus showers are expected to continue well into Monday. Monday afternoon a strong cold front will begin to move into NW Montana and quickly traverse the area, ultimately cross the Continental Divide Monday evening. Models are consistent in their depictions of an enhanced area of precipitation ahead of and along the cold front. Intense mountain snow seems likely which, given timing of the front, could be problematic for travel over all the mountain passes and thus Winter Weather Advisories may be needed. Valley accumulations seem less likely given how warm we'll be ahead of the front and the brief nature of precipitation as the front quickly drives east. However, this may not be the case over the southern reaches of Idaho County (Idaho), Ravalli, Granite, Powell, Deer Lodge and Silver Bow County (Montana). It is here that models show the cold front perhaps slowing a bit and thus valley locations like Darby, Sula, Butte and Anaconda could see 1 to 2 inches of snow on short order Monday evening. Additionally, travel over Lost Trail Pass, MacDonald Pass and Homestake Pass could become particularly challenging Monday night into early Tuesday morning due to a burst of intense snowfall. The post frontal environment on Tuesday will be quite unstable and supportive of at least some disorganized snow showers. However, a few organized banded snow features could develop and become anchored on the terrain of Shoshone County and Clearwater County, Idaho. Some models even suggest banded features could be possible across parts of far NW Montana as well. So we'll have to keep focused on this potential in upcoming model runs. As mentioned at the beginning, the longer range models have been all over the place recently and thus forecast confidence nose dives after about Wednesday. The past few days our global models have bounced from the following pattern types: retrograding (moving east to west) upper level low over the region to weak high pressure ridging to northwest/westerly flow aloft and now back to the retrograding low scenario of Thursday morning. Fortunately it seems that the cluster analysis of ensemble members points towards the cooler, continued troughing solutions and thus have leaned the forecast that direction. How cold and timing of any precipitation events are still in question. But in general, please plan for temperatures remaining 10 to 15 degrees below normal with continued daily shower activity into at least next weekend. && .AVIATION...The focus for showers today is quickly shifting north and will likely keep the chance for at least vicinity showers across NW Montana, including KGPI, throughout the day. Elsewhere this shift north is mainly in place this morning. But it will ultimately aid in enhancing instability over the rest of Central Idaho and West Central Montana for a return of showers and perhaps an isolated thunderstorm this afternoon and evening across the rest of the Northern Rockies. While some breeziness is certainly possible, winds will generally be light outside of the influence from any showers or thunderstorms. The loss of daytime heating should result in some additional stability. However, at least some shower activity is likely to continue even after dark. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 2:29 PM MDT | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more | 70 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.